Utah, 2010

Hail in Utah, June 10, 2010

June 10, 2010 · NWS GJT · 2 events in 1 county or zone

A severe thunderstorm tracked through northeast Utah and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm tracked through northeast Utah and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 10, 1:53 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 10, 1:53 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT THU JUN 10 2010

...BREEZY EARLY THIS EVENING WITH CRITICAL FIRE WEATHER CONDITIONS
OVER MUCH OF WESTERN COLORADO...
...TURNING MUCH COOLER THIS WEEKEND...

.SHORT TERM...TONIGHT THROUGH SATURDAY...

AN EAST-WEST ORIENTED STATIONARY FRONT LAY BETWEEN MEEKER AND CRAIG
EARLY THIS AFTERNOON. KGJX RADAR INDICATED SOME LIGHT SHOWERS
ONGOING NORTH OF THE BOUNDARY AS MID-LEVEL MOISTURE IN SOUTHWEST
FLOW IS LIFTED OVER THE FRONT. MEANWHILE...A COLD FRONT AHEAD OF AN
APPROACHING PACIFIC STORM HAD MOVED INTO WESTERN UTAH.

THE APPROACHING FRONT WILL GENERATE ADDITIONAL SHOWERS AND TSTMS...
MAINLY OVER THE UINTA MOUNTAINS AND EASTERN UINTA BASIN THIS
EVENING AS IT PUSHES INTO NORTHEAST UTAH. AFTER MIDNIGHT...HOWEVER...
MOIST CONVECTION WILL END AS THE APPROACHING COLD FRONT STALLS...
DRIER AIR ADVECTS OVER THE REGION FROM THE SOUTHWEST...AND THE
REGION COOLS.

ACTIVITY WILL INCREASE FRIDAY AS THE COLD FRONT SWEEPS ACROSS
EASTERN UTAH AND NORTHWEST COLORADO AS THE UPPER LEVEL LOW OVER THE
WESTERN GREAT BASIN DEEPENS AND SHIFTS SLOWLY EASTWARD. LIKE TODAY
...BEST CHANCES FOR PRECIPITATION REMAIN OVER THE NORTH AND THE
HIGHER TERRAIN.

THE BEST CHANCES FOR PRECIPITATION COME FRIDAY NIGHT INTO SATURDAY
AS THE LOW SETTLES OVER THE LAS VEGAS AREA PLACING THE ENTIRE REGION
UNDER A BROAD AREA OF OVERRUNNING MOISTURE. CONSEQUENTLY...BOOSTED
POPS JUST A BIT FURTHER.

INCREASED CLOUDS AND ADVECTION OF COLDER AIR WILL RESULT IN
SIGNIFICANT COOLING DURING THE PERIOD WITH HIGHS DROPPING BY ABOUT 10
DEGREES FRIDAY FOLLOWED BY ANOTHER 10 DEGREES OF COOLING ON AVERAGE
ON SATURDAY AS WELL. OVERNIGHT LOWS WILL BE RELATIVELY MILD AHEAD OF
THE FRONT TONIGHT...THEN MUCH COOLER SATURDAY MORNING.

.LONG-TERM...SATURDAY NIGHT THROUGH THURSDAY...

MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT THROUGH THIS LONG TERM
PERIOD. THE UPPER CLOSED LOW NEAR VEGAS BEGINS TO WEAKEN AND SHIFT
EWRD MAINTAINING COOL UNSETTLED WX PATTERN OVER OUR CWA. BEST CHANCE
OF PCPN AND QPF WILL BE ACROSS OUR NORTHERN BORDER WHERE DYNAMICS AND
MOISTURE ARE MORE PLENTIFUL. THIS UPPER LOW WILL CONTINUE TO WEAKEN
SUNDAY AND MOVE NEWRD INTO WY WITH THE RESULTING TROF AXIS ALONG THE
UT/CO BORDER. LITTLE CHANGE IN QPF POTENTIAL SEEN AS IT REMAINS
MOSTLY ACROSS THE NORTHERN HALF OF OUR CWA...ALTHO SAN JUANS LIKELY
TO RECEIVE SOME PCPN.

SHORT WAVE RIDGING WILL OCCUR MONDAY FOR DRIER WARMER CONDITIONS
WHILE THE BIGGER PICTURE SHOWS TROF REMAINING OVER THE PACIFIC NW.
THIS PRODUCES A WARMING...DRY SWRLY FLOW ALOFT OVER OUR CWA. NO BIG
CHANGES SEEN THROUGH THE END OF THE WEEK AS TROFINESS LINGERS TO OUR
NORTHWEST AND SOUTHWEST. GENERALLY DRY CONDITIONS ARE EXPECTED
UNDER THE SWRLY FLOW OVER OUR REGION AS TEMPS WARM TO WELL ABOVE
SEASONAL NORMALS.

&&

.AVIATION...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF THE I-70 CORRIDOR
THIS EVENING WITH WIDELY SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY
OVER THE CENTRAL MOUNTAINS. LOCALIZED MVFR CIGS AND VSBY ARE POSSIBLE
IN THE STRONGEST STORMS...THOUGH OUTFLOW WINDS TO 45 MPH ARE LIKELY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE REGION
FRIDAY AFTERNOON. AWAY FROM THE SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS WILL PREVAIL.

&&

.HYDROLOGY...

FLOWS ARE GRADUALLY DECREASING ALONG MANY OF THE HEADWATER
STREAMS AND CREEKS IN NORTH-CENTRAL COLORADO AND NORTHEASTERN UTAH.
FURTHER DOWNSTREAM...ALONG THE MAINSTEM COLORADO RIVER AND THE
GREEN RIVER...FLOWS REMAIN HIGH AND ARE AT OR SLIGHTLY OVER BANKFULL
IN SOME SPOTS RESULTING IN OVERLAND FLOW INTO LOW-LYING AGRICULTURAL
AND MARSH LANDS. DUE TO THE TIME IT TAKES THE WATER TO TRAVEL FROM
THE HEADWATERS DOWNSTREAM INTO THE MAINSTEM RIVERS...CONSIDERABLE
DECREASES IN FLOW WILL NOT OCCUR ALONG THE COLORADO RIVER THROUGH
THE GRAND VALLEY OR THE GREEN RIVER THROUGH UINTAH AND GRAND
COUNTIES IN UTAH UNTIL LATER FRIDAY AND THIS WEEKEND.

THE RETURN OF COOLER TEMPERATURES THIS WEEKEND COMBINED WITH THE
DEPLETION OF SNOWPACK IN THE MOUNTAINS OF NORTHEASTERN UTAH AND
NORTH-CENTRAL COLORADO WILL RESULT IN DECREASED FLOWS AND LOWERING
RIVER LEVELS. HOWEVER...THE POTENTIAL FOR RAIN THIS WEEKEND IN THE
COLORADO RIVER HEADWATERS REGION AND THE YAMPA RIVER HEADWATERS
REGION IS BEING CLOSELY MONITORED. THE RIVER MODELS HAVE BEEN RERUN
USING HIGHER PRECIPITATION AMOUNTS AND THE IMPACT ON THE FORECAST
RIVER FLOWS APPEARS TO BE SMALL.

RECREATIONALISTS SHOULD USE CAUTION WHEN BOATING AND RAFTING IN THE
COLD...FAST FLOWING RIVER WATERS. LARGE QUANTITIES OF DEBRIS HAVE
BEEN OBSERVED IN MANY RIVERS. ALSO...THE HIGH WATERS CAN QUICKLY
ERODE RIVER BANKS MAKING THEM UNSTABLE TO WALK ON OR NEAR.

&&

.FIRE WEATHER...

CLOUDS THIS EARLY AFTERNOON HAVE LIMITED MIXING. DRIER AIR
CROSSES THE UTAH BORDER AFTER 1600 THIS AFTERNOON THAT SHOULD
INCREASE WINDS AND DECREASE RH. THEREFORE THE RED FLAG WARNING
WILL CONTINUE UNTIL 2100 THIS EVENING...WITH ZONE 203 HAVING THE
BEST CHANCE OF VERIFYING. A COLD FRONT PUSHES INTO ZONE 201
OVERNIGHT. SOUTH OF ZONE 201...STRONG SW GRADIENT WINDS ALOFT WILL
KEEP NIGHT-TIME INVERSIONS WEAK. INCREASING MOISTURE ON FRIDAY
ELIMINATES CRITICAL FIRE WEATHER. WIDESPREAD SHOWERS AND COOLER
TEMPERATURES ARE EXPECTED INTO EARLY NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO....FLOOD ADVISORY FOR THE ELK RIVER IN ROUTT COUNTY UNTIL
         6 PM THIS EVENING.
       FLOOD ADVISORY FOR THE COLORADO RIVER NEAR CAMEO EXTENDED
         UNTIL 8 AM FRIDAY.
       FLOOD ADVISORY FOR THE FRYING PAN RIVER IN BASALT UNTIL
         5 PM THIS AFTERNOON.
       RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE LOWER
         ELEVATIONS OF FIRE ZONES 203-205-207.
.UT....FLOOD ADVISORY FOR WEST CENTRAL UINTAH COUNTY EXTENDED
         UNTIL 630 PM THIS EVENING.

SHORT TERM.....NL
LONG TERM......MC
AVIATION.......TGJT
HYDROLOGY......BAL
FIRE WEATHER...JOE
Hazardous weather outlook, Jun 10, 4:45 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 10 2010

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 10 2010

...RED FLAG WARNING FOR MUCH OF WESTERN COLORADO THIS AFTERNOON
AND EVENING....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY
AND TONIGHT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. BRIEF
HEAVY RAINFALL AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THE
STRONGER STORMS.

A COMBINATION OF HOT TEMPERATURES...DRY CONDITIONS AT THE LOWER
ELEVATIONS AND GUSTY WINDS WILL ALSO LEAD TO THE POTENTIAL FOR
RAPID FIRE GROWTH SHOULD A WILDFIRE START. THEREFORE...A RED FLAG
WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR MUCH OF WESTERN
COLORADO.

MANY CREEKS...STREAMS AND RIVERS ACROSS WESTERN COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO RUN FAST AND HIGH...WITH SEVERAL
RUNNING NEAR BANKFULL THROUGH TONIGHT.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS WILL CONTINUE ON FRIDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THROUGH
EARLY NEXT WEEK...MOST NUMEROUS OVER THE WEEKEND.

RIVERS ARE EXPECTED TO SLOWLY DECREASE BY THIS WEEKEND AS COOLER
WEATHER MOVES INTO THE REGION...SLOWING THE MELTING OF THE HIGH
MOUNTAIN SNOWPACK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Special weather statement, Jun 10, 2:32 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT THU JUN 10 2010

UTZ024-102215-
EASTERN UINTA BASIN UT-
332 PM MDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH COUNTY UNTIL 415
PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANDLETT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NAPLES AND VERNAL AROUND 415 PM MDT.

NL

The radar

The Grand Junction radar (KGJX), 192 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Uintah

When
June 10, 3:15 PM MST to 3:16 PM MST
Where
Uintah County, 0.39 mi WNW of Vernal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.453, -109.536

Hail up to 1.25 inches in diameter pummelled the area.

Hail, Uintah

When
June 10, 3:44 PM MST to 3:45 PM MST
Where
Uintah County, 2.48 mi NE of Vernal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.478, -109.501

Hail up to 1 inch in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254133, 254130.